Risk Premia: Exact Solutions vs. Log-Linear Approximations

Research output: Contribution to journalArticle

Abstract

We derive exact expressions for the risk premia for general distributions in a Lucas economy and show that the errors when using log-linear approximations can be economically significant when the shocks are nonnormal. Assuming growth rates are Normal Inverse Gaussian (NIG) and fitting the distribution to the data used in Mehra and Prescott (1985), the coefficient of relative risk aversion required to match the equity premium is more than halved compared to the finding in their article. We also consider a standard long-run risk model and, by comparing our exact solutions to the log-linear approximations, we show that the approximation errors are substantial, especially for high levels of risk aversion.

Details

Authors
Organisations
Research areas and keywords

Subject classification (UKÄ) – MANDATORY

  • Business Administration
  • Economics

Keywords

  • Log-linear approximations, Equity premium puzzle, Cumulants, NIG distribution, Long-run risk
Original languageEnglish
Pages (from-to)4256-4264
JournalJournal of Banking & Finance
Volume37
Issue number11
Publication statusPublished - 2013
Publication categoryResearch
Peer-reviewedYes